Alert archive / Utah / Wind Advisories in 2010

Wind Advisory 11, NWS Salt Lake City, UT

May 23, 2010

NWS Salt Lake City, UT issued this wind advisory at May 23, 2010, 4:07 AM MDT. It took effect at May 23, 2010, 12:00 PM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 23, 2010, 4:07 AM MDT (10:07 UTC)
In effect from
May 23, 2010, 12:00 PM MDT
Expired
May 23, 2010, 10:00 PM MDT
In force
10 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WWUS75 KSLC 231007
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
407 AM MDT SUN MAY 23 2010

...WINDS WILL INCREASE AGAIN TODAY ACROSS SOUTHEAST UTAH...

.SOUTH WINDS WILL INCREASE THIS AFTERNOON AS ANOTHER PACIFIC STORM
SYSTEM APPROACHES THE AREA. THIS STORM SYSTEM WILL PUSH A COLD
FRONT THROUGH THE AREA FROM THE SOUTHWEST EARLY THIS EVENING. THE
STRONGEST WINDS ARE EXPECTED LATE THIS AFTERNOON THROUGH THIS
EVENING NEAR AND IMMEDIATELY BEHIND THE FRONT.

UTZ013-020-021-231800-
/O.NEW.KSLC.WI.Y.0011.100523T1800Z-100524T0400Z/
SAN RAFAEL SWELL-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
INCLUDING THE CITIES OF...GREEN RIVER...HANKSVILLE...KANAB...
ESCALANTE...BULLFROG
407 AM MDT SUN MAY 23 2010

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS
EVENING. 

* AFFECTED AREA: SOUTH-CENTRAL UTAH...THE SAN RAFAEL SWELL AND THE
  GLEN CANYON RECREATION AREA.

* WINDS: SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO
  NEAR 50 MPH CAN BE EXPECTED.

* TIMING: WINDS WILL GRADUALLY INCREASE THIS AFTERNOON. THE
  STRONGEST WINDS ARE EXPECTED TO OCCUR DURING THE LATE AFTERNOON
  TO EARLY EVENING HOURS. THE WINDS WILL THEN DECREASE LATE THIS
  EVENING. 

* IMPACTS: THE WINDS WILL CAUSE DRIVING DIFFICULTIES ON AREA
  ROADWAYS...ESPECIALLY ALONG EAST-WEST CORRIDORS SUCH AS
  INTERSTATE 70...HIGHWAY 89 ACROSS SOUTH-CENTRAL UTAH AND HIGHWAY
  6 ACROSS EASTERN UTAH. USE EXTRA CAUTION WHEN OPERATING
  MOTORCYCLES AND HIGH-PROFILE VEHICLES. WIND SENSITIVE OPERATIONS
  WILL BE AFFECTED. IN ADDITION...THE WINDS WILL CREATE HAZARDOUS
  BOATING CONDITIONS ON LAKE POWELL.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST 31
MPH OR GUSTS OF 45 MPH ARE EXPECTED. MOTORISTS IN THE ADVISORY
AREA SHOULD BE PREPARED FOR SUDDEN GUSTY CROSSWINDS WHICH CAN MAKE
DRIVING DIFFICULT.

THE STRONG WINDS WILL CREATE DANGEROUS BOATING CONDITIONS ON AREA
LAKES. THESE WINDS WILL CREATE VERY CHOPPY WATER AND GENERATE
LARGE WAVES WHICH COULD CAPSIZE OR SWAMP SMALL CRAFT. FOR YOUR
PERSONAL SAFETY...OPERATORS OF SMALL CRAFT ARE URGED TO POSTPONE
THEIR OUTINGS UNTIL THE WINDS SUBSIDE.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
3 follow-up statements
279 
WWUS75 KSLC 232119
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
319 PM MDT SUN MAY 23 2010


UTZ013-020-021-240400-
/O.CON.KSLC.WI.Y.0011.000000T0000Z-100524T0400Z/
SAN RAFAEL SWELL-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
INCLUDING THE CITIES OF...GREEN RIVER...HANKSVILLE...KANAB...
ESCALANTE...BULLFROG
319 PM MDT SUN MAY 23 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING. 

* AFFECTED AREA: SOUTH-CENTRAL UTAH...THE SAN RAFAEL SWELL AND 
  THE GLEN CANYON RECREATION AREA. 

* WINDS: SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO
  NEAR 50 MPH WILL CONTINUE THROUGH THIS EVENING.

* TIMING: WINDS WILL CONTINUE TO INCREASE THROUGH THE EARLY
  EVENING BEFORE DECREASING DURING THE LATE EVENING.

* IMPACTS: THE WINDS WILL CAUSE DRIVING DIFFICULTIES ON AREA 
  ROADWAYS...ESPECIALLY ALONG EAST-WEST CORRIDORS SUCH AS 
  INTERSTATE 70...HIGHWAY 89 ACROSS SOUTH-CENTRAL UTAH AND 
  HIGHWAY 6 ACROSS EASTERN UTAH. USE EXTRA CAUTION WHEN 
  OPERATING MOTORCYCLES AND HIGH-PROFILE VEHICLES. WIND 
  SENSITIVE OPERATIONS WILL BE AFFECTED. IN ADDITION...THE 
  WINDS WILL CREATE HAZARDOUS BOATING CONDITIONS ON LAKE 
  POWELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST
31 MPH OR GUSTS OF 45 MPH ARE EXPECTED. MOTORISTS IN THE ADVISORY
AREA SHOULD BE PREPARED FOR SUDDEN GUSTY CROSSWINDS WHICH CAN
MAKE DRIVING DIFFICULT.

THE STRONG WINDS WILL CREATE DANGEROUS BOATING CONDITIONS ON AREA
LAKES. THESE WINDS WILL CREATE VERY CHOPPY WATER AND GENERATE
LARGE WAVES WHICH COULD CAPSIZE OR SWAMP SMALL CRAFT. FOR YOUR
PERSONAL SAFETY...OPERATORS OF SMALL CRAFT ARE URGED TO POSTPONE
THEIR OUTINGS UNTIL THE WINDS SUBSIDE.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
563 
WWUS75 KSLC 240014
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
614 PM MDT SUN MAY 23 2010

UTZ013-020-021-240400-
/O.CON.KSLC.WI.Y.0011.000000T0000Z-100524T0400Z/
SAN RAFAEL SWELL-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
INCLUDING THE CITIES OF...GREEN RIVER...HANKSVILLE...KANAB...
ESCALANTE...BULLFROG
614 PM MDT SUN MAY 23 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING. 

* AFFECTED AREA: SOUTH-CENTRAL UTAH...THE SAN RAFAEL SWELL AND 
  THE GLEN CANYON RECREATION AREA. 

* WINDS: SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 
  NEAR 55 MPH WILL CONTINUE THROUGH THIS EVENING.

* TIMING: WINDS WILL REMAIN AT THEIR CURRENTLY LEVELS THROUGH
  EARLY EVENING BEFORE DECREASING DURING THE MID-EVENING.

* IMPACTS: THE WINDS WILL CAUSE DRIVING DIFFICULTIES ON AREA
  ROADWAYS DUE TO STRONG CROSS WINDS AND WIDESPREAD BLOWING DUST.
  VISIBILITIES IN THE BLOWING DUSTS WILL OCCASIONALLY DROP BELOW
  ONE MILE...WITH LOCAL AREAS UNDER 100 FEET. ROADWAYS MOST PRONE
  TO HAZARDOUS TRAVEL CONDITIONS INCLUDE INTERSTATE 70...HIGHWAY
  89 ACROSS SOUTH-CENTRAL UTAH...HIGHWAY 6 SOUTH OF PRICE AND
  STATE ROUTES 95 AND 24. IN ADDITION...THE STRONG AND GUSTY WINDS
  WILL CREATE EXTREMELY HAZARDOUS BOATING CONDITIONS FOR ALL WATER
  CRAFT ON LAKE POWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST
31 MPH OR GUSTS OF 45 MPH ARE EXPECTED. MOTORISTS IN THE ADVISORY
AREA SHOULD BE PREPARED FOR SUDDEN GUSTY CROSSWINDS WHICH CAN
MAKE DRIVING DIFFICULT.

THE STRONG WINDS WILL CREATE DANGEROUS BOATING CONDITIONS ON AREA
LAKES. THESE WINDS WILL CREATE VERY CHOPPY WATER AND GENERATE
SUBSTANTIAL WAVES WHICH COULD CAPSIZE OR SWAMP SMALL CRAFT. FOR 
YOUR PERSONAL SAFETY...OPERATORS OF SMALL CRAFT ARE URGED TO
POSTPONE THEIR OUTINGS UNTIL THE WINDS SUBSIDE.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
204 
WWUS75 KSLC 240404
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1004 PM MDT SUN MAY 23 2010


UTZ013-020-021-240515-
/O.EXP.KSLC.WI.Y.0011.000000T0000Z-100524T0400Z/
SAN RAFAEL SWELL-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
INCLUDING THE CITIES OF...GREEN RIVER...HANKSVILLE...KANAB...
ESCALANTE...BULLFROG
1004 PM MDT SUN MAY 23 2010

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

THE WIND ADVISORY FOR THE SAN RAFAEL SWELL...SOUTH CENTRAL
UTAH...AND THE GLEN CANYON LAKE POWELL RECREATION AREA WAS ALLOWED
TO EXPIRE AT 1000 PM MDT.

GUSTY SOUTH WINDS ACROSS THE AREA WILL CONTINUE TO SLOWLY DECREASE
OVERNIGHT. WINDS ARE NOT EXPECTED TO CLIMB BACK ABOVE ADVISORY
CRITERIA TONIGHT.

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at May 22, 9:51 PM MDT, 6 hours 16 minutes earlier.

Area forecast discussion, May 22, 9:51 PM MDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
951 PM MDT SAT MAY 22 2010

.SYNOPSIS...THE UPPER LEVEL TROUGH OVER NEVADA TONIGHT THROUGH
EARLY SUNDAY WILL LIFT NORTHEAST ACROSS UTAH SUNDAY NIGHT THROUGH
MONDAY MORNING. A SOMEWHAT DRIER SOUTHWESTERLY FLOW WILL DEVELOP ON
TUESDAY AND REMAINS IN PLACE THROUGH MIDWEEK.

&&

.DISCUSSION...THE UPPER TROUGH EXTENDING FROM THE NRN ROCKIES SW
THROUGH NRN CA WILL STRETCH APART LATE TONIGHT/EARLY SUNDAY...WITH
THE SRN PORTION FORMING A CLOSED LOW OVER SRN NV/SRN CA SUNDAY
MORNING. THIS CLOSED FEATURE SHOULD OPEN UP AS IT EJECTS NE
THROUGH UTAH SUNDAY NIGHT/EARLY MONDAY.

THE BEST THREAT FOR HEAVY PRECIP AHEAD OF THE TROUGH SHOULD COME
BY LATE SUNDAY EVENING DURING THE PERIOD OF STRONG DEEP LAYER COLD
ADVECTION AND GOOD DYNAMIC LIFT. THE BEST LIFT WEAKENS CONSIDERABLY
LATE SUNDAY NIGHT/EARLY MONDAY MORNING AS THE DECAYING TROUGH WORKS
INTO ERN UT/WRN COLORADO. THE 00Z NAM DOES HINT AT A SECOND WEAK
SHORTWAVE ASSOCIATED WITH A TRAILING MID-LEVEL COLD POOL ACROSS
NRN UTAH MONDAY AFTERNOON. COULD SEE ADDITIONAL CONVECTIVE PRECIP
UP NORTH THROUGH EARLY EVENING...THEN RAPID STABILIZATION OF THE
AIRMASS MONDAY NIGHT.

A SOMEWHAT DRIER SOUTHWESTERLY FLOW ALOFT WILL DEVELOP TUESDAY
AHEAD OF THE NEXT DEEP TROUGH APPROACHING THE WEST COAST. MEDIUM
RANGE GUIDANCE BY AND LARGE HOLDS THE CORE OF THIS FEATURE OFF THE
COAST THROUGH THE END OF THE WEEK. EXPECTING A SERIES OF
SHORTWAVES TO EJECT OUT OF THE PARENT TROUGH AND ACROSS THE GREAT
BASIN BEGINNING WEDNESDAY. THE THREAT OF CONVECTION WILL EXIST
WITH EACH OF THESE FEATURES...THOUGH THE MORE ACTIVE CONVECTION
WILL LIKELY HOLD OFF UNTIL THE MAIN LOW FINALLY REACHES THE WEST
COAST STATES LATE IN THE WEEK.

AT THIS TIME THE MEMORIAL DAY WEEKEND LOOKS TO HAVE AT LEAST A
WET/COOL START AS THE UPPER TROUGH MOVES INTO THE GREAT BASIN.
BOTH THE GFS AND ECMWF BRING A SUBSTANTIAL FEATURE THROUGH UTAH
DURING THE WEEKEND...WITH THE GFS A BIT FASTER EJECTING THIS
FEATURE OUT OF THE AREA LATE IN THE WEEKEND. MEMORIAL DAY WOULD BE
DRIEST OF THE DAYS...THOUGH SPOTTY LINGERING SHOWERS AND COOL
TEMPS MORE THAN LIKELY IN THIS SITUATION.

&&

.AVIATION...LIGHT NORTHWEST WINDS WILL TURN TO THE DRAINAGE SOUTHEAST
BETWEEN 04-05Z. OCCASIONAL CEILINGS BETWEEN 10-12KFT WILL SPREAD
NORTH INTO THE TERMINAL AREAS AFTER 08Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 22, 5:13 AM MDT, 22 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
513 AM MDT SAT MAY 22 2010

UTZ001>016-019>021-517-518-WYZ021-231200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
513 AM MDT SAT MAY 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM HAS PUSHED A COLD FRONT INTO SOUTHERN UTAH THIS
MORNING. STEADY PRECIPITATION ACROSS THE NORTH EARLY THIS MORNING
WILL GRADUALLY TAPER OFF TO SHOWERS THIS AFTERNOON. COOLER
TEMPERATURES CAN BE EXPECTED ACROSS MUCH OF THE AREA TODAY.

STRONG WINDS ARE EXPECTED TO CONTINUE ACROSS SOUTH-CENTRAL AND
SOUTHEAST UTAH TODAY AS THE COLD FRONT STALLS ACROSS SOUTHERN
UTAH. THESE WINDS WILL AFFECT WIND SENSITIVE OPERATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WARMER AND DRIER CONDITIONS CAN BE EXPECTED SUNDAY BEFORE THE NEXT
STORM SYSTEM IMPACTS THE AREA. THIS STORM WILL PUSH A COLD FRONT
ACROSS THE AREA FROM SOUTHWEST TO NORTHEAST SUNDAY NIGHT.
WIDESPREAD PRECIPITATION WILL DEVELOP SUNDAY NIGHT AND MONDAY
BEHIND THE FRONT. SNOW LEVELS WILL LOWER TO NEAR 6000 FEET.

WARMER AND DRIER CONDITIONS WILL RETURN TO THE AREA FOR THE MIDDLE
TO LATTER PORTIONS OF THE WEEK.

THE SPRING RUNOFF IS UNDERWAY. RIVERS AND STREAMS ARE RUNNING
COLD AND FAST...AND THESE WATERS POSE AN EXTRA DANGER TO CHILDREN
AND PETS. EXERCISE CAUTION NEAR ANY OF THESE WATERWAYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:30 PM MDTWinter Weather AdvisorySLC25 hr

Nearby

Wind Advisories in Utah, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.